• Evolution after anti-TNF discontinuation in patients with Inflammatory Bowel Disease: A multicentre long-term follow-up study

    http://www.nature.com/ajg/journal/v112/n1/full/ajg2016569a.html

     

    Many paediatric patients with IBD are now successfully treated with the anti-TNF drugs infliximab and adalimumab. These medications are used both to bring about remission and maintain it. A major challenge facing medical teams, patients and their families is knowing when to stop these drugs. The potential for a relapse of symptoms and the possibility of it being less effective if restarted must be weighed up against the potential serious adverse effects of the medications.

    This study looked at the outcome of 1,055 (adult) patients with Crohn’s disease or ulcerative colitis (UC), who were treated in 78 different centres in Spain with infliximab or adalimumab to induce remission and later discontinued the drug when remission was achieved. Everyone had at least 6 months of follow-up after stopping; some patients had over 10 years of follow-up. Because this follow-up and the length of time that people were on the treatment is so varied, they give the results in terms of ‘patient years’; this is probably worth explaining to make the results understandable. Firstly, the number of patients is multiplied by the number of years of follow-up: e.g. if you studied 10 patients each for 2 years, that would be 20 patient years. Then you divide the number of events (in this study the event is disease relapse) by the number of patient years.

    The study found that 44% of patients relapsed overall and the incidence of disease relapse was 18% per patient year for all IBD. This increased with time from 15% per patient year at 6 months to 56% per patient year at 5 years after stopping the anti-TNF treatment; there was no significant difference between Crohn’s disease and UC. Treatment with an immunomodulating drug (azathioprine, mercaptopurine or methotrexate) after stopping anti-TNF was protective against relapse. In Crohn’s disease patients, disease location and behaviour were associated with the risk of relapse; those with colonic disease were more likely to relapse than those with ileal disease and those with stricturing disease were more likely to relapse than those without. 75% of patients who relapsed and were restarted on the same anti-TNF therapy were in remission at the last follow-up and a further 13% had a partial response. Retreatment after relapse was generally safe; 11% of those retreated had an adverse event and 4% required the anti-TNF to be withdrawn.

    The main strength of the study is the large number of patients and the main limitation is the retrospective data collection requiring judgements based on clinical records and past decisions made by individual doctors. We also don’t know how these relapse rates compare with just continuing anti-TNF therapy from this study. A study called the ‘SPARE trial’ (http://biocycle-project.eu/) is currently underway in several European countries which will randomise patients on anti-TNF and an immunomodulator to either continue combination treatment with both, to stop just the anti-TNF or to stop just the immunomodulator; hopefully, this will give more robust information to aid decision making.

    From this study, we can conclude that about half of patients who stop anti-TNF therapy will relapse, but continuing on an immunomodulatory drug is protective and if relapse does occur, retreatment with the same anti-TNF is generally safe and effective.

     

    VM